Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


antidepressants effect on muscle?
Sep 5, 2009

Do you have any opinions on the effect antidepressants may have on muscle?

Response from Mr. Vergel

I searched for studies that may link antidepressants with changes in lean body mass and found none. Some antidepressants may suppress appetite in some people, so they lose weight. On the other hand, some people gain a lot of weight on them. It is difficult to predict response.

Some people feel more energy with antidepressants, but some feel very tired. This could affect exercise programs. Talk to your doctor since some people need to keep trying new antidepressants until they find the right one for them. Some doctors are adding Abilify on top of antidepressants to improve response in those who are not feeling better. We have little data on the metabolic effects of antidepressants in general, with some studies showing decreases in bone density in some.

I say that if you are depressed, you will not go to the gym to work out. So if you treat depression, you may have a better chance at adhering not only to your HIV meds but also to a good nutritional and exercise regimen. So I would expect that treating depression could have some positive effects on muscle due to improved adherence to life style modifications.

I hope this helped!

nelson



Previous
PLEASE HELP ME FIND ANOTHER DOCTOR
Next
confused

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement